Clindamycin has become a popular antibiotic choice following a number of surgical procedures. Clindamycin is a semi-synthetic, wide-spectrum antibiotic derived from the parent compound, lincomycin, and was introduced because it had far fewer gastrointestinal side-effects than lincomycin.
A number of verified hospitalized cases of pseudomembranous colitis associated with oral clindamycin administration have been noted in the literature.1,2 Pseudomembranous colitis can be a very severe disorder associated with prolonged disabling diarrhea, abdominal pain and cramps, fever, and occasional hematochezia. Friable, edematous mucosa with unusual yellow-white plaques can be seen on sigmoidoscopic examination.
REPORT OF A CASE
Recently we admitted a 40-year-old nurse to the medical service who had undergone an elective cosmetic rhinoplasty and was post-operatively placed on a regimen of 150 mg clindamycin administered orally four times a day to prevent any potential infection from a nasal pack. During the immediate postoperative period the patient developed a very vague